Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 2, 2018, 8:34 PM CDT for Cedar County, Clinton County, Scott County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 8:34 PM CDT (01:34 UTC)
- Expired
- May 2, 2018, 9:01 PM CDT
- In force
- 27 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cedar County, IA, Clinton County, IA, Scott County, IA
The radar
The Quad Cities radar (KDVN), 13 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 3:56 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1023 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.1
The text
As transmitted.
532
WUUS53 KDVN 030134
SVRDVN
IAC031-045-163-030230-
/O.NEW.KDVN.SV.W.0014.180503T0134Z-180503T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
834 PM CDT WED MAY 2 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Cedar County in east central Iowa...
Scott County in east central Iowa...
Southern Clinton County in east central Iowa...
* Until 930 PM CDT
* At 834 PM CDT, a severe thunderstorm was located near Bennett, or 7
miles north of Durant, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Davenport, Durant, Eldridge, DeWitt, Walcott, Princeton, Long
Grove, Grand Mound, Calamus, Bennett, Donahue, McCausland, Dixon,
Maysville, New Liberty, Malone, Camp Liberty, Bennett Park, Sunbury
and Davenport Municipal Airport.
This includes Interstate 80 in Iowa between mile markers 276 and 291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4187 9037 4163 9036 4159 9079 4160 9080
4160 9095 4180 9099
TIME...MOT...LOC 0134Z 261DEG 22KT 4170 9090
HAIL...1.00IN
WIND...60MPH
$$
ERVIN1 follow-up statement
104
WWUS53 KDVN 030201
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
901 PM CDT WED MAY 2 2018
IAC031-045-163-030210-
/O.CAN.KDVN.SV.W.0014.000000T0000Z-180503T0230Z/
Cedar IA-Scott IA-Clinton IA-
901 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CEDAR...SCOTT AND
SOUTHWESTERN CLINTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
east central Iowa.
LAT...LON 4187 9037 4163 9036 4159 9079 4160 9080
4160 9095 4180 9099
TIME...MOT...LOC 0159Z 261DEG 22KT 4173 9068
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:37 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 2, 6:37 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 637 PM CDT Wed May 2 2018 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 336 PM CDT Wed May 2 2018 The latest sfc analysis continues to show quasi-stationary boundary undulating almost in place from the northeastern GRT LKS, down bi- secting IA from northeast-to-southwest, and acrs central KS. Pooled sfc DPTs in the low to mid 60s to the lee of this feature acrs much of the local area driving buoyancy/CAPEs of 1000-2000 J/KG. But lack of much of a trigger/forcing and CAP aloft has kept a lid on much of any convection so far. But the special sounding released form the local office shows that the CAP has eroded and RADAR indicating that things are perculating. Deep southwestern CONUS effectively arching active southwesterlies up acrs the southern/central plains and the mid/ upper MS RVR Valley. The area will continue to be under the gun for rounds of strong to severe convection into Thu night. After the TROF pushes east through the region, fair and seasonably warm weather left in it's wake until a northwest flow system brings about the next chance of precipitation from late Saturday night into Sunday. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 336 PM CDT Wed May 2 2018 Front continuing to sag into the cwa will be the focus for convection tonight. Main window for severe weather potential will be this evening possibly into the early overnight, with aid of the low level jet and approaching shortwave. Mode appears to be multicell with hail and wind threat, with potential for some linear segments possibly evolving upscale from KS/MO/sw IA into a QLCS and moving along/s of front with attendant damaging wind threat. Anticipate a decrease in convection coverage late tonight through Thursday AM with waning nocturnal LLJ and weak subsidence in wake of passing wave and any organized convection. Then will storms redevelop by mid afternoon along any residual outflow boundaries, with some potential for strong to isolated severe storms. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 336 PM CDT Wed May 2 2018 Main window for severe threat Thursday looks to once again favor the evening with main forcing /height falls aloft/ beginning to overspread the area. Trend has been to slow a bit more with positive tilt trough, and so may see more organized convection developing to our west propagating into cwa during the evening with a damaging wind and large hail threat. Also a non-zero tornado threat exists should convection grow upscale into QLCS, or ahead of surface low where winds locally backed enhancing low level SRH. Still anticipate around an inch of rain widespread by Friday morning with areas of higher amounts of 2+ inches in locations where storms move over repeatedly. Drying out and pleasant weather then for Friday into Saturday as weak high pressure builds quickly into the region. Still indications of another front for late Saturday into early Sunday with chance of showers and possibly a few storms. Then another stretch of dry and pleasant weather to start next week, with indications of our next precipitation chances toward the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 633 PM CDT Wed May 2 2018 Frontal boundary will continue to sag across the terminals tonight providing the focus for showers and storms. Conditions will be IFR to MVFR in the storms with hail and gusty winds possible. Post frontal cooler air and moisture will lead to low clouds with IFR to MVFR ceilings developing tonight. IFR to MVFR conditions will gradually improve to VFR tomorrow. There is a chance of storms mainly during the afternoon, with better chances Thursday evening. && .HYDROLOGY... Issued at 1230 PM CDT Wed May 2 2018 Widespread forecasted rainfall of 1 to 2 inches is currently expected by Friday morning. This, on top of the current snowmelt flood working downstream the Mississippi River, will result in Minor to Moderate flooding along some stretches of the river. The Mississippi River at New Boston is now expected to reach the Moderate Flood Stage level. Otherwise, no changes to flood forecast categories were made at this time. Due to some uncertainty in the 24 to 36 hour rainfall forecast amounts, Mississippi River level forecasts may vary from what is currently being indicated. However, the NCRFC notes that any rainfall on top of the current record snowmelt flood wave would push the main stem Mississippi River a bit higher. If significant rainfall does NOT occur in the next 36 hours, these forecast crests may be lowered. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...05 LONG TERM...05 AVIATION...05 HYDROLOGY...14
Hazardous weather outlook, May 2, 3:56 PM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 356 PM CDT Wed May 2 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-031000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 356 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will continue to develop this afternoon and move across portions of the Outlook Area through early evening. then another round of storms is expected to move into the area from the southwest after mid evening and into the overnight. Severe weather is possible with both rounds, with the main threats being large hail and wind gusts up to 60 mph. Areas that manage to get hit by a couple of rounds of storms may receive locally heavy rainfall. Flooding is expected along portions of the Mississippi River late this week and into the following week. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Severe thunderstorms are likley Thursday afternoon and evening. The Storm Prediction Center has the entire area in a slight risk for severe storms on Thursday. Damaging winds, large hail, and a few tornadoes will all be possible. Locally heavy rainfall will also be a factor under the passing thunderstorm clusters. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, and again Thursday afternoon and evening. Please report any severe weather to the Quad Cities Weather Forecast Office.
In the hours before
Local storm report, May 2, 7:36 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND DMG 2 N WHAT CHEER 41.43N 92.35W
05/02/2018 KEOKUK IA EMERGENCY MNGR
POWER POLE BLOWN DOWN
&&
PETERSLocal storm report, May 2, 7:51 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 1 S HILLS 41.55N 91.53W
05/02/2018 M1.00 INCH JOHNSON IA TRAINED SPOTTER
0748 PM HEAVY RAIN 1 S HILLS 41.55N 91.53W
05/02/2018 M1.34 INCH JOHNSON IA TRAINED SPOTTER
TORRENTIAL RAIN. WATER IS POOLING ON THE YARD.
&&
TESLocal storm report, May 2, 8:00 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL HILLS 41.57N 91.54W
05/02/2018 M0.75 INCH JOHNSON IA TRAINED SPOTTER
&&
PETERSLocal storm report, May 2, 8:11 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND GST HILLS 41.57N 91.54W
05/02/2018 E60 MPH JOHNSON IA EMERGENCY MNGR
&&
GROSSLocal storm report, May 2, 8:16 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
816 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HEAVY RAIN 2 SE IOWA CITY 41.64N 91.51W
05/02/2018 M1.30 INCH JOHNSON IA TRAINED SPOTTER
STREET IS FULL OF WATER.
0814 PM HAIL 2 SE IOWA CITY 41.64N 91.51W
05/02/2018 M0.88 INCH JOHNSON IA TRAINED SPOTTER
PENNY TO NICKLE SIZE HAIL
&&
TESLocal storm report, May 2, 8:25 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 5 NNE HITT 42.07N 89.70W
05/02/2018 E2.00 INCH CARROLL IL PUBLIC
VIA FACEBOOK...DELAYED REPORT.
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:18 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Washington | 57 min |
| May 2, 7:24 PM CDT | Tornado Warning | DVN | Johnson, Washington | 51 min |
| May 2, 7:51 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 39 min |
| May 2, 7:51 PM CDT | Tornado Warning | DVN | Cedar, Johnson, Muscatine | 20 min |
| May 2, 7:58 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk, Washington | 29 min |
| May 2, 8:07 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine | 53 min |
| May 2, 8:19 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 36 min |
| May 2, 9:51 PM CDT | Special Weather Statement | DVN | Scott | 24 min |
| May 2, 10:18 PM CDT | Special Weather Statement | DVN | Scott | 87 min |
| May 2, 11:40 PM CDT | Special Weather Statement | DVN | Lee, Van Buren | 50 min |
| May 3, 10:39 AM CDT | River Flood Warning | DVN | Clinton, Scott | 24 hr |
| May 3, 11:15 AM CDT | River Flood Watch | DVN | Jackson | 11 hr |
| May 3, 11:15 AM CDT | River Flood Watch | DVN | Lee | 7 days |
| May 3, 2:51 PM CDT | Special Weather Statement | DVN | Buchanan | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.